Heavy Rain, Kenton
- When
- July 6, 8:18 AM EST to 9:18 AM EST
- Where
- Kenton County, Independence
- Reported by
- Law Enforcement
- Coordinates
- 38.930, -84.530
Ponding of water was reported on area roadways due to heavy rainfall.
A large, slow moving area of rain with embedded heavier showers moved across the area from the late morning into the afternoon. The result was heavy rainfall with localized flooding and flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
A large, slow moving area of rain with embedded heavier showers moved across the area from the late morning into the afternoon. The result was heavy rainfall with localized flooding and flash flooding. Some of this heavy rainfall resulted in minor river flooding early the next day.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 6, 5:55 AM EST, 2 hours 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 655 AM EDT SAT JUL 6 2013 .SYNOPSIS... AN UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE SLOWLY EAST ACROSS THE OHIO VALLEY TODAY INTO SUNDAY. THIS WILL RESULT IN A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THE WEEKEND. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... A WIDESPREAD AREA OF SHOWERS IS WORKING SLOWLY NORTH ACROSS WESTERN AND CENTRAL KENTUCKY UP INTO SOUTHERN INDIANA AND SOUTHWEST OHIO. THIS IS IN AN AREA OF GOOD LOW LEVEL CONVERGENCE ALONG THE NOSE OF A 25 TO 30 KNOT 850 JET PUSHING UP ACROSS THE TENNESSEE VALLEY. THE JET MAX IS FORECAST TO LIFT NORTH INTO OUR AREA BUT WEAKEN THROUGH LATE MORNING INTO EARLY AFTERNOON. AS A RESULT...EXPECT TO SEE PCPN CONTINUE TO PUSH UP INTO OUR AREA THROUGH MID MORNING BEFORE BEGINNING TO WEAKEN AS WE HEAD INTO THIS AFTERNOON. SOME MODEL UNCERTAINTY AS TO HOW MUCH WE WILL DESTABILIZE LATER THIS AFTERNOON AND AS A RESULT HOW MUCH REDEVELOPMENT WE MAY SEE. WILL HEDGE A LITTLE AND TAPER POPS BACK TO CHANCE CATEGORY FOR LATER TODAY. BEST CHANCE FOR ANY FLOODING ISSUES SHOULD BE ACROSS OUR SOUTHWESTERN AREAS TODAY WHERE MORNING PCPN WILL BE THE HEAVIEST AND LAST THE LONGEST. WITH THE PCPN BEING MORE STRATIFORM THIS MORNING AND 6 HOUR FFG VALUES IN THE 1.5 TO 2.5 INCH RANGE...THINK WE ARE OKAY HOLDING OFF ON AN FFA. EXPECT HIGHS AGAIN TODAY IN THE UPPER 70S TO NEAR 80. && .SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/... THE UPPER LEVEL LOW OVER THE MID MISSISSIPPI VALLEY WILL PROGRESS SLOWLY EAST ACROSS THE OHIO VALLY THROUGH MONDAY. BOTH THE GFS AND NAM ARE INDICATING ANOTHER LOW LEVEL JET DEVELOPING TONIGHT A LITTLE FARTHER EAST THAN THE ONE THIS MORNING...NOSING UP INTO SOUTH CENTRAL OHIO THROUGH DAYBREAK SUNDAY. THIS SHOULD LEAD TO THE BEST CHANCE FOR PCPN LATER TONIGHT ACROSS OUR EASTERN AREAS. SHOWERS AND THUNDERSTORMS WILL THEN CONTINUE INTO SUNDAY AS THE UPPER LEVEL LOW APPROACHES FROM THE WEST. GOOD SOUTHERLY FLOW OUT AHEAD OF THIS WILL KEEP THE PLUME OF MOISTURE ADVECTING UP INTO OUR AREA THROUGH SUNDAY...BUT THE AXIS OF HIGHEST PWS WILL SHIFT SLOWLY EAST OF OUR AREA THROUGH THE DAY. AS WE GET ON THE BACKSIDE OF THE UPPER LOW...WE SHOULD SEE DECREASING PCPN CHANCES SUNDAY NIGHT INTO MONDAY MORNING. HOWEVER...SHORT WAVE ENERGY DROPPING DOWN ACROSS THE WESTERN GREAT LAKES WILL BRING AN INCREASING CHANCE OF PCPN BACK IN FROM THE NORTHWEST LATE MONDAY AFTERNOON. HIGHS ON SUNDAY WILL AGAIN BE IN THE UPPER 70S TO NEAR 80...BUT WE SHOULD THEN WARM BACK UP TO MORE NORMAL LIKE READINGS IN THE MID 80S BY MONDAY. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... WAVES IN THE QUICK WESTERLY FLOW WILL FAVOR OCCASIONAL CONVECTIVE CHANCES THROUGH MID WEEK. WITH SOUTHWEST FLOW AT THE SURFACE...INSTABILITY SHOULD BE ABLE TO BUILD...WITH DEWPOINTS AND TEMPERATURES BOTH FORECAST TO RISE THROUGH THE MIDDLE OF THE WEEK. CONVECTIVE CHANCES APPEAR HIGHEST WITH AN INITIAL WAVE LATE MONDAY INTO TUESDAY...AND THEN AGAIN IN ADVANCE OF A COLD FRONT LATE WEDNESDAY INTO THURSDAY. HOWEVER...CONDITIONS APPEAR RATHER UNSETTLED DURING THIS ENTIRE TIME FRAME...GIVEN THE PRESENCE OF INSTABILITY AND THE EXPECTATIONS OF WEAK DISTURBANCES IN THE OVERALL ZONAL FLOW. AFTER FRIDAY...COLD FRONTAL PASSAGE WILL LEAD TO A DROP IN TEMPS AND DEWPOINTS...AND A SIGNIFICANT DROP IN POPS. && .AVIATION /12Z SATURDAY THROUGH WEDNESDAY/... A LARGE AREA OF LIGHT TO MODERATE RAIN WILL CONTINUE TO AFFECT THE TERMINALS THROUGH THE MORNING. THE HEAVIEST RAIN AND HIGHEST CHANCES FOR MVFR/IFR CONDITIONS THIS MORNING WILL BE ACROSS THE WESTERN TERMINALS KCVG/KLUK/KDAY/KILN. AT THOSE TERMINALS...A MIX OF IFR/MVFR CIGS WILL BE LIKELY THROUGH MID MORNING WITH OCCASIONAL MVFR VSBYS IN HEAVIER PRECIPITATION. THE EASTERN TERMINALS KCMH/KLCK WILL STAY EAST OF THE HEAVIER RAINFALL DURING THE MORNING AND WILL LIKELY REMAIN VFR AS WELL. THE LARGE PRECIPITATION SHIELD IS EXPECTED TO BREAK APART THIS AFTERNOON WITH SCATTERED SHOWERS EXPECTED THEREAFTER INTO THE EARLY EVENING. ANOTHER ROUND OF RAIN IS POSSIBLE AFTER MIDNIGHT TONIGHT...MAINLY CROSS THE EASTERN TERMINALS. CONDITIONS APPEAR FAVORABLE FOR REDEVELOPMENT OF LOWER CIGS WITH FOG/MIST POSSIBLE TOWARD SUNRISE SUNDAY MORNING. OUTLOOK...SHOWERS EXPECTED WITH THUNDERSTORMS POSSIBLE THROUGH WEDNESDAY. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS...JGL NEAR TERM...JGL SHORT TERM...JGL LONG TERM...HATZOS AVIATION...LATTO
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 438 AM EDT SAT JUL 6 2013 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-070845- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE- SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON- FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY- FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN- HIGHLAND-ADAMS-PIKE-SCIOTO- 438 AM EDT SAT JUL 6 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...TODAY AND TONIGHT. OCCASIONAL SHOWERS AND A CHANCE OF THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT. LOCALLY HEAVY RAIN CAN BE EXPECTED WITH SOME OF THE STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A CHANCE OF THUNDERSTORMS WILL CONTINUE INTO SUNDAY. LOCALLY HEAVY RAIN WILL BE POSSIBLE WITH SOME OF THE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The Cincinnati radar (KILN), 82 km away, was scanning. The volume nearest the first event began at 13:17 UTC.
7 flash flood, 5 flood, 2 heavy rain. Local standard time, as filed.
Ponding of water was reported on area roadways due to heavy rainfall.
Six to eight inches of water was reported over Triple Crown Boulevard due to heavy rainfall.
Water was over Mount Zion Crittenden Road due to heavy rainfall.
Multiple roads were closed around the county due to high water up to 3 feet deep across the roads due to heavy rainfall. Fowler Creek was reported out of its banks as well.
High water was reported on State Route 16 due to heavy rainfall.
A couple of roads were reported to have high water across them due to heavy rainfall.
High water was reported over roadways in the Elk Lake Area due to heavy rainfall.
In addition to earlier road closures due to flash flooding in the area, Pioneer Park was completely submerged by water due to heavy rainfall. Water levels were half way up a picnic shelter.
Multiple roads were closed across the county. Area creeks were also out of their banks due to heavy rainfall.
Creeks were overflowing due to heavy rain, multiple roads were reported to have high water over them, and a couple of roads were closed in the area.
Cody Road was flooded by a stream out of its banks due to heavy rainfall. A railroad overpass picture suggests the water depth exceeded 6 feet.
Stevens Creek was well out of its banks due to heavy rainfall. Eagle creek was also flooding with water up over Baton Rouge Road.
A water rescue occurred at Glencoe-Sparta Road on Eagle Creek due to heavy rainfall.
Route 36 was closed due to high water from Eagle Creek from rainfall that fell earlier on July 6.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2013Every state in 2013This day in weather historyWarnings in Kentucky, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 464307, 464310, 464295, 464315, 464318, 472802, 464297, 464300, 465933, 464332, 464305, 464335, 464338, 464708.